Well…I quit prednisone last week & quit plaquenil today.
I was on plaquenil for about 80 days and I didn’t feel like it was helping with pain at all & felt like it was messing with my vision - saw smears, stars, more sensitive to light, blurred vision, more difficult to focus.
Prednisone was prescribed to help with bad swelling/pain in my hands that rocked me out of bed at night - didn’t do any help so I quit that too since it’s not good either.
So just on Methatrexate (5 pills / once a week) and percacets for extreme pain. I picked up Benadryl today to help me get more than 3-4 hrs of sleep a night.
Rheumatologist will probably be ticked I took myself off of these but why be on them if not helping & possibly hurting my eyes.
What drugs are next to try? Any recommendations? I go see doc in early April.
Plaquenil takes time to work. It was probably about 3 or 4 months before I realized that I was no longer trying to move through pea soup all of the time. In terms of vision, the only way to tell if there is damage is to have a visual field test along with a full eye exam. You should (ideally) have a baseline prior to beginning, or in the first weeks. Plaquenil takes a long time to cause toxicity. My eye doctor says he's never seen a case in the first number of years. When I did have trouble with my vision, it was due to inflammation, not the meds. Plaquenil causes a very specific type of toxicity that is different than other types of damage.
I've been on it for 6+ years now. My eye doctor has never seen it even this early in terms of number of years. You may well have inflammation in your eyes, but it is never advisable to take yourself off meds without discussing it with your doctor.
CALL YOUR DOCTOR IMMEDIATELY AND TELL HIM WHAT YOU DID. How long have you been off? never never quit either of those medications with out a medically supervised taper It may not be too late to prevent adrenal shock.
I tapered the prednisone - was taking 2-5MG pills a day and tapered a week at 1-5MG pill for 7 days. I'll let the Rheumatologist know on both meds. I've asked the pharmacist tonight if I need to taper the plaquenil and they wouldn't answer - just told me to ask my doctor. Does anyone know if I need to taper off Plaquenil?
when my doctor took me off plaquenil last October there was no taper, I had only been on it for about 7 months and didn't realize how well it was working until I was no longer on it. Sometimes the changes are so subtle its hard to know if its working or not, until you go off it. I Always taper when using prednisone and have been very fortunate compared to others on this site that I never experienced any negative side effects with prednisone, nor with the plaquenil either
We can't answer that for you. Benadryl is an anti-histamine which has the side effect of making you sleepy. It is not a sleeping medication and should not be used as such. You should be in touch with either your GP or your Rheumy if you wish to adjust your meds. You should not be doing this on your own. I have been a nurse for 40 years and I would not do what you are doing. You could be in for a big fall and pain. Your pharmacist was right not to advise you and neither will we.